MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC204
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: [enter injuries as reported].Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records from previous umbilical hernia repair were not provided.] on (b)(6) 2009: (b)(6) hospital & clinic.(b)(6) , md.Operative report.Preoperative diagnosis: incarcerated incisional hernia.Postoperative diagnosis: incarcerated incisional hernia.Name of procedure: repair of incarcerated incisional hernia with mesh; omental resection.Anesthesia: general.Indications: mr.Booth presented to the emergency room with obvious incarcerated abdominal wall hernia.He had a previous umbilical hernia repair and he said he had a longstanding hernia that had not given him trouble until recently when he noticed significant enlargement and severe pain acutely.I discussed the situation in detail with the patient and his family and i felt he was certainly at risk for not only incarcerated but possibly strangulated bowel and my recommendation was that we proceed with operation.I went over the procedure in detail, including potential risks, complications, including bleeding infection and either acute or chronic failure of the hernia repair, all of which could be very serious events.I also discussed with him the use of prosthetic mesh.He voiced understanding and wished to proceed.Description of procedure: ¿the patient was taken to the operating room under general anesthetic.His abdomen was prepped and draped in the usual sterile fashion.We administered 1 gram of ancef intravenously before the skin incision.A skin incision was made in the midline and carried down into the subcutaneous tissue.The hernia sac was large and tensely distended with intra-abdominal contents.The distance between the epidermis and the peritoneal sac in the midline was very thin, but the skin appeared viable as i continued my dissection, mobilizing the large hernia sac out of the subcutaneous tissue.As i continued my dissection, what i found was probably 4 separate defects extending from the umbilicus both superiorly and inferiorly.It was a fairly tedious dissection as i isolated each one from the subcutaneous tissue and then was able to get into the peritoneal cavity and slowly created 1 large defect from all or at least 4 separate hernia defects.The small bowel that was incarcerated in the hernia sac certainly had a very bruised appearance and it was left after freeing it up for observation for at least 45 minutes.During that time, the bruised portion of the bowel gradually pinked up, it had good turgor and i didn¿t have really any questions that it was viable.The omentum while viable, was all matted up and i elected to go on and resect a portion of that coming across the omentum with clamps and using 2-0 silk ligatures.Once i had freed up all the intra-abdominal contents, they were placed back in the abdominal cavity and i outlined the defect along the fascial border, demonstrating the fascia both anteriorly and posterioriy.The defect measured about 15 x 15 cm.I then fashioned a piece of dual mesh measuring 20 x 20 cm and sutured it in circumferentially in a clockwise fashion using interrupted 0 prolene horizontal mattress sutures.The mesh covered the defect comfortably without tension and was secure after i completed coming down on my sutures.I then tried to obliterate some of the dead space by bringing the subcutaneous tissue down to the underlying fascia using 2-0 vicryl suture.A drain was placed for postoperative drainage and the superficial subcutaneous tissue was closed with 2-0 vicryl and then the skin with a combination of both nylon suture and skin clips.The needle, sponge, lap and instrument counts were reported correct as was towels.A dry dressing was applied.The patient tolerated the procedure satisfactorily.¿ on (b)(6) 2009: (b)(6) hospital.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc204.Lot batch code: 05601313.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc204/05601313) was implanted during the procedure.On (b)(6) 2009: (b)(6) hospital & clinic.Lab.(b)(6) 12.8 h (3.9-10.0).On (b)(6) 2009- (b)(6) 2017:[missing records: records between (b)(6) 2009-(b)(6) 2017 were not provided.] on (b)(6) 2017: (b)(6) medical center south.(b)(6) , md.Operative report.Preoperative diagnosis: ventral hernia.Recurrent ventral hernia with incarceration.Postoperative diagnosis: same as pre-op.Procedure: ventral hernia repair open ¿ open ventral hernia repair with mesh ¿ none.Excision of old ptfe mesh with fairly extensive lysis of adhesions to remove the small intestine from the mesh.Anesthesia: general.Assistant: (b)(6) , rnfa.Specimens removed: mesh (routine pathology).Estimated blood loss: 100 ml.Findings: an incarcerated ventral hernia containing multiple loops of small intestine and omentum.The overlying skin was severely thinned out and ischemic in areas.There was ptfe mesh used in previous repair.This is completely pulled loose on the left side.In the mesh was not really providing any support to maintaining the repair.Summary: ¿after satisfactory general anesthesia was obtained, the patient prepped and draped in usual sterile fashion.A midline incision was made.The hernia defect was delineated circumferentially with electrocautery and sharp dissection.The hernia sac was completely excise.Excess redundant skin was also trimmed away.Incarcerated small bowel and omentum was reduced into the peritoneal cavity.Tedious dissection was required to free the small intestine up from the ptfe.The intestine was densely adherent.As much of the ptfe mesh as possible was excised with mayo scissors.A relaxing incision was then made laterally.The defect was then reapproximated the midline with continuous #1 prolene.Then a 20 x 15 cm proceed mesh was placed as an overlay.The mesh was secured at the 12:00, 3:00, 6:00 and 9:00 positions with a mattress suture of 0 prolene.Then a continuous running suture was placed circumferentially around the mesh.A 15 blake drain placed over the mesh.The wound irrigated.The wound and closed in layers with 3-0 vicryl and skin staples.A wound vac applied.The patient taken to pacu in satisfactory condition.¿ implants for case: ethicon proceed oval 6¿ x 8¿ #pcdg1.Manufacturer: ethicon.Catalog number: pcdg1.Serial number: (b)(6).Lot number: kkg237.Expiration date: 08/31/18.Implant site: abdomen.Implant size: 15.2 x 20.3 cm.Quantity: 1.Surgical drains: drain blake round 15 fr.Abdomen.Disposition: pacu.Procedure: risks, benefits and alternatives: i have answered the patient¿s questions to the best of my ability and i have discussed the following with the patient and/or patient¿s authorized representative.The risks, benefits and alternatives, including potential problems that could be encountered during or after the procedure and the likelihood of achieving the patient¿s goals with the procedure, the alternative ¿ including not having the procedure.On (b)(6) 2017: (b)(6) center south.(b)(6) , md.Pathology report.Accession: (b)(4).Diagnosis: soft tissue, abdominal, excision: foreign material, consistent with mesh.Fibroadipose tissue with a mesothelial lining, consistent with hernia sac.No morphologic evidence of malignancy.Gross description: specimen received in a single container of formalin labeled with patient¿s name, medical record number, and ¿mesh¿.Received are fragments of tan-pink membranous and fabricated material that, together measure 14.5 x 7.0 x 1.0 cm in greatest dimensions.There is some membranous smooth fibrofatty tissue also noted upon sectioning.A microscopic examination has been performed.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh was adherent to the small intestine, mesh removal requiring an additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The partial device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based upon the information received, part of the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
sara collum
1500 n. 4th street
9285263030
MDR Report Key9132467
Report Number2017233-2019-00950
Device Sequence Number2477451
Product Code FTL
UDI-Device Identifier00733132601073
UDI-Public00733132601073
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/29/2012
Device Model Number1DLMC204
Device Catalogue Number1DLMC204
Device Lot Number05601313
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/28/2019
Supplement Report FDA Received Date09/28/2019
12/09/2019
05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexMale